Being On Roaccutane

Being On Roaccutane

Hey! After being on Roaccutane for 4 months now I thought I’d post again about how I’m finding it!

Ask anyone and I’m pretty sure they’d say it’s no walk in the park being on Roaccutane, me being no exception. The past 4 months have been a total learning curve for me and whilst it’s been a struggle I’ve actually enjoyed it to an extent. I’ve learnt so much more about skincare and my own skin than I expected – it’s been interesting!

I started on an initial dose of 40mg a day. Within the first month I suffered from a lot more side effects then I had first anticipated. So much so, I recorded them. In the first week my lips began to dry up, along with the sides of my face, I had nosebleeds every couple of days but my skin was reasonably clear. A week after I started the treatment I felt a burning sensation all over my hand and saw only what I can describe as a pin prick looking rash. I was terrified that it was an allergic reaction but luckily it wasn’t, it was just my skin reacting to the cold weather conditions as my skin had become so sensitive.

In to week two and I had such red cheeks. So much so, my mum was asking if I was feeling okay. I experienced a few more nose bleeds and even a breakout of spots. As I’m sure you can imagine, after seeing such positive changes in my skin it did really knock me down having a breakout. This could have been down to many factors though, not necessarily the treatment.

My skin would often feel like it was sunburnt because it was so sensitive, to the point of being in pain if I had an itch. The dry skin continued on my lips, sides of my mouth and then worked it’s way to the rest of my body. I have incredible dry hands and wrists and where I never used to have to pay much attention to them, I now have to moisturise using hand cream several times a day; if not, I’m in such discomfort. My arms and neck also have random dry patches, though aren’t irritated. Out of everywhere though, it’s my ankles that have suffered the most. They are constantly red and dry. They often really burn and I have to lather them in moisturiser I’m attempt to cool them down. I spoke to a dermatologist and he referred to it as ‘Roaccutane Dermatitis’ and prescribed me a steroid cream but after trying it numerous times, it had no effect so I’m having to make use of moisturisers.

My dose has recently been increased to 50mg a day and though not a massive increase, the side effects have got noticeably worse. One of the main problems being nose bleeds. One day I had 7 nose bleeds and at work, this is far from practical. But I do believe that the most important thing is keeping on top of it all. Whether that’s through drinking water, moisturising or keeping a positive mindset. Don’t get me wrong, it’s hard but the results are life changing. I’m realistic and would never try and promote the treatment to anyone with doubts or reservations because it isn’t for everyone. But if there is anyone out there that would like to ask any questions about it then please do!